Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
megabug27

Started Accutane Yesterday! Any Tips To Prevent Side Effects?

Recommended Posts

I've done a ton of research and the side effects that come with the drug seem to be a total gamble. Some people get them worse than others. However after a few weeks I had myself super excited to start and wasn't really worried. Then my doctor who had originally suggested the treatment tried to talk me out of it. I hadn't gone in to look for Accutane, he suggested it, then tried to say it wasn't a good idea.

He ended up giving me it but now I'm kind of sketched. Any tips?? He mentioned cold sore like skin issues on the sides of the mouth that will only go away when the drug is stopped. Is that true? Hes kind of a moron and knows very little about many of the things he says but its a small town and there aren't any other options.

Little big of background: My acne was always moderate but has gotten worse the last year (at age 25, wtf?). My skin is super oily, but I still moisturize so I'm hoping my new oil cleansing method and moisturizing will help with the dryness. There are no deep scars to deal with and there are usually about 10 cystic blemishes and the rest are small annoying ones. They all leave hyper-pigmentation.

Tips? Tricks? Any encouragement of sorts?

Link to comment
Share on other sites

Hi, I've just started accutane 8 days ago, so can't really give my opinion on side effects and such.

I would say if the benefits of taking acctuane outweigh the negatives, then there's no need to be worried. It's unlikely that you'll get any serious side effects (although it is possible).

Since you've started, just be prepared for the more common side effects, like dry lips/face and possibly nosebleeds, dry skin on the body etc.

Personally, I've only started getting dry lips today, and the first 3-4 days I had pretty dry eyes, which was a pain. Other than that, it's hasn't been too bad.

On the unlikely event that things do go bad, just stop taking the accutane.

Good luck

Edited by liammaclennan
Link to comment
Share on other sites

Hi -

Unless you are prone to the Herpes - simplex kind of cold sores, you can prevent the sores on the side of your mouth (called angular chelitis) by using aquaphor or another good lip ointment RELIGIOUSLY. And by religiously, I mean every hour, or more as needed. Get into the habit of keeping some with you, and kiss lipstick or any lip-related makeup good bye. If you do get angular chelitis, a topical steroid will help clear it up, or over-the-counter cortisone ointment. If you are prone to cold-sores caused by the herpes virus, you might be able to get on a preventative maintenance dose of valtrex to prevent them. Talk to your derm about it.

As for the other side effects-

USE MOISTURIZER EVERY DAY, DAY AND NIGHT ON YOUR FACE AND BODY ESPECIALLY AFTER YOU GET OUT OF THE SHOWER

I'll say it again - USE MOISTURIZER EVERY DAY AND NIGHT ON YOUR FACE AND BODY

If you don't, you'll get icky eczema rash patches that will spread pretty quickly. The only way to prevent them is TO USE MOISTURIZER. If you get them, you may need a prescription steroid to clear them up.

Use SPF always. I have been burned walking my dogs around the block for 5 minutes on a slightly overcast day. This stuff really makes it easy to get sunburned.

Drink lots of water, the medicine can make you dehydrated. Headaches happen, water and caffeine have helped me to keep them at bay, but you can take advil or asperin too. Avoid tylenol unless nothing else is working- it's bad for the liver and accutane is already stressing your liver a bit. I'm not saying it will kill you to take a couple of tylenol for a headache, but try other stuff first.

Avoid alcohol, but if you have something to celebrate, limit it to a few drinks. Some people say they have never had problems drinking in excess on accutane, but it's very bad for your liver counts and can increase the risk of acute pancreatitis.

What else.....oh. Build a support system! I recommend keeping a log - it has helped me tremendously. Being on accutane is not a walk in the park (although I also think the benefits outweigh the risks), and you need people who understand. Don't be afraid to discuss it with your family and close friends / relationship partners if you feel comfortable. Sometimes you may feel down about your skin, or angry that things aren'y progressing as quickly as you'd like, etc. When you feel that way, don't suffer in silence! Come talk to us, ask questions, and do research.

Good luck!

Link to comment
Share on other sites

Before I started accutane I was really worried about the side effects especially the dry skin as some people say it's so bad you look hideous! Fortunately it hasn't been too bad for me. I'm now on my 3rd month. I moisturise my face as much as I can, and before I put make up on. And always carry lip balm and stuff around with me because I apply it 24/7. I looked into what everyone was using before I started accutane because I wanted to be super prepared to try and minimise the side effects! Luckily all of the stuff I bought firstly has worked wonders and I've just stuck with these. This is what I use, maybe they will help you too!

-Cetaphil moisturiser for my face.

-cetaphil cleanser to remove my make up and wash my face in the morning/night

-la Roche posay cicaplast pro recovery skincare for any noticeable dry patches ( I only have a bit of dryness around my mouth area) but this clears it right up!

-lips: I use anything really, Carmex, aquaphor, other lip balms.

-aveeno moisturiser for my body, but I've only had a bit of dryness on my arms, nothing much.

Hope this helps :) and good luck!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×